Herbal, Dietary Supplements Cause One-Fifth of Hepatotoxicity

Share this content:
Herbal, Dietary Supplements Cause One-Fifth of Hepatotoxicity
Herbal, Dietary Supplements Cause One-Fifth of Hepatotoxicity

TUESDAY, Oct. 18, 2016 (HealthDay News) -- Herbal and dietary supplement (HDS)-induced liver injury accounts for 20 percent of cases of hepatotoxicity in the United States, according to research published online Sept. 27 in Hepatology.

Victor Navarro, M.D., from Einstein Healthcare Network in Philadelphia, and colleagues examine the current challenges in the diagnosis and management of HDS-induced liver injury.

The researchers note that HDS-induced liver injury accounts for one in five cases of hepatotoxicity in the United States. Anabolic steroids, green tea extract, and multi-ingredient nutritional supplements (MINS) are the major implicated agents. Anabolic steroids, which are marketed as bodybuilding supplements, tend to induce a prolonged cholestatic, self-limiting liver injury, characterized by a distinctive biochemical and histological phenotype. In contrast, green tea extracts and other products cause an acute hepatitis-like injury. MINS account for most cases of HDS-associated liver injury; the causative agent is usually unknown or can only be suspected.

"The confident identification of injurious ingredients within HDS will require strategic alignments among clinicians, chemists, and toxicologists," the authors write. "The ultimate goal should be to prohibit or more closely regulate potentially injurious ingredients and thus promote public safety."

Full Text (subscription or payment may be required)

Share this content:

is free, fast, and customized just for you!




Already a member?

Sign In Now »

Drug Lookup

Browse drugs by: BrandGenericDisease



Sign up for myCME e-newsletters




More in Home

High Success Rates for Mitral Valve Repair With Robotic Surgery

High Success Rates for Mitral Valve Repair With ...

Minimally invasive surgery linked to fewer discharges to facility, one day less in hospital vs conservative sx

Tattoo-Linked Complications ID'd in Immunosuppressed Female

Tattoo-Linked Complications ID'd in Immunosuppressed Female

Inflammatory myopathy identified in woman with cystic fibrosis on long-term immunosuppressants

Rates of Cardiac Stress Testing Down but Still Higher in CKD

Rates of Cardiac Stress Testing Down but Still ...

Decline in rates of cardiac stress testing in Medicare beneficiaries aged ≥66 years from 2008 to 2012

is free, fast, and customized just for you!




Already a member?

Sign In Now »